Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 334, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 15, 1997, 7:32 PM CDT for Upton County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 15, 1997, 7:32 PM CDT (00:32 UTC)
- Expired
- Aug 15, 1997, 8:20 PM CDT
- In force
- 48 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 65 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 3554 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 160034 RRA SVRMAF TXC461-160120- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 732 PM CDT FRI AUG 15 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 820 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN TEXAS ...SOUTHWESTERN UPTON COUNTY AT 730 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 3 MILES WEST OF MCCAMEY ALONG HIGHWAY 67 MOVING EAST AT 10 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... MCCAMEY. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. GPM/BF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 1:42 PM CDT, 5 hours 50 minutes earlier.
Area forecast discussion, Aug 15, 1:42 PM CDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 141 PM CDT FRI AUG 15 1997 18Z SURFACE ANALYSIS CONTINUES TO SHOW TROUGH FROM CENTRAL KS-KLBB-KMAF-E KFST. DEWPOINTS ARE IN THE 50S WEST OF THIS BOUNDARY AND 60S EAST. KMAF 88D VWP SHOWING SWLY TO WLY WINDS CONSUMING MUCH OF THE ATMOSPHERE AOB 10K FT. REFLECTIVITY PRODUCT SHOWING FIRST STORMS FIRING OVER CENTRAL BREWSTER COUNTY PROBABLY ALONG TAIL END OF SFC TROUGH. WV IMAGERY SHOWING A STREAM OF MID/UPPER LEVEL MOISTURE STREAMING IN FROM THE PACIFIC OVER PORTIONS OF THE FA WITH SUBSIDENCE DOMINATING ELSEWHERE. SHRTWV TROUGH SHOULD SKIRT NRN FA TONIGHT AND PROVIDE LIFT IN THE MID/UPPER LEVELS... BUT WITH LACKING SFC BOUNDARIES CANNOT SEE MORE THAN ISOLATED POPS NRN SECTIONS. FOR ERN SECTIONS... SFC TROUGH WILL ACT AS A FOCUS BUT CAP SHOULD HOLD IN THIS AREA. HOWEVER... CAP APPEARS A LITTLE WEAKER OVER PORTIONS OF PECOS AND TERRELL COUNTIES... ACCORDING TO LATEST ADAP DATA... SO WILL HAVE TO KEEP A WATCH FOR POSSIBLE CONVECTION BY LATE AFTERNOON INTO EARLY EVENING. AS USUAL... WILL LIKELY SEE A FEW ISOLATED STORMS VCNTY OF MOUNTAINS. POPS APPEAR LESS LIKELY TOMORROW AS SUBSIDENCE IN WAKE OF EXITING SHRTWV DOMINATES MUCH OF THE FA AND 5H RIDGE PROGGED TO BEGIN ITS NWRD TREK OVER THE AREA. FOR TEMPERATURES... WILL LEAN CLOSER TO PERSISTENCE TONIGHT AND TOMORROW WITH A TOUCH OF WARMER MOS GUIDANCE. MAF 72/101 1- CNM 69/103 1- MRF 61/88 11 P07 <72/98 1- EARLE
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 7:05 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 65 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.